Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2004 (2004), Issue 1, Pages 1-8
http://dx.doi.org/10.1155/S1110757X04310065

Applications of mathematical programming in graceful labeling of graphs

Department of Industrial Engineering, Sharif University of Technology, Tehran 11365-9414, Iran

Received 19 October 2003; Revised 31 December 2003

Copyright © 2004 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Graceful labeling is one of the best known labeling methods of graphs. Despite the large number of papers published on the subject of graph labeling, there are few particular techniques to be used by researchers to gracefully label graphs. In this paper, first a new approach based on the mathematical programming technique is presented to model the graceful labeling problem. Then a “branching method” is developed to solve the problem for special classes of graphs. Computational results show the efficiency of the proposed algorithm for different classes of graphs. One of the interesting results of our model is in the class of trees. The largest tree known to be graceful has at most 27 vertices but our model can easily solve the graceful labeling for trees with 40 vertices.